Duke Mathematical Journal

Algebraic trace functions over the primes

Étienne Fouvry, Emmanuel Kowalski, and Philippe Michel

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study sums over primes of trace functions of -adic sheaves. Using an extension of our earlier results on algebraic twists of modular forms to the case of Eisenstein series and bounds for Type II sums based on similar applications of the Riemann hypothesis over finite fields, we prove general estimates with power saving for such sums. We then derive various concrete applications.

Article information

Duke Math. J., Volume 163, Number 9 (2014), 1683-1736.

First available in Project Euclid: 12 June 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11N05: Distribution of primes
Secondary: 11N 11N32: Primes represented by polynomials; other multiplicative structure of polynomial values 11N35: Sieves 11F11: Holomorphic modular forms of integral weight 11T23: Exponential sums 11L05: Gauss and Kloosterman sums; generalizations


Fouvry, Étienne; Kowalski, Emmanuel; Michel, Philippe. Algebraic trace functions over the primes. Duke Math. J. 163 (2014), no. 9, 1683--1736. doi:10.1215/00127094-2690587. https://projecteuclid.org/euclid.dmj/1402578556

Export citation


  • [1] V. Blomer, Subconvexity for twisted L-functions on $\operatorname{GL} (3)$, Amer. J. Math. 134 (2012), 1385–1421.
  • [2] A. Borel, Linear Algebraic Groups, 2nd ed., Grad. Texts in Math. 126, Springer, New York, 1991.
  • [3] J. Bourgain, More on the sum-product phenomenon in prime fields and its applications, Int. J. Number Theory 1 (2005), 1–32.
  • [4] J. Bourgain, On the Fourier-Walsh spectrum of the Moebius function, Israel J. Math. 197 (2013), 215–235.
  • [5] J. Bourgain and M. Z. Garaev, Sumsets of reciprocals in prime fields and multilinear Kloosterman sums, preprint, arXiv:1211.4184v1 [math.NT].
  • [6] J. Bourgain, P. Sarnak, and T. Ziegler, “Disjointness of Moebius from horocycle flows” in From Fourier Analysis and Number Theory to Radon Transforms and Geometry, Dev. Math. 28, Springer, New York, 2013, 67–83.
  • [7] P. Deligne, Cohomologie étale, Séminaire de Géométrie Algébrique du Bois-Marie (SGA 4 1/2), Lecture Notes in Math. 569, Springer, Berlin, 1977.
  • [8] P. Deligne, Finitude de l’extension de $\mathbb{Q}$ engendrée par des traces de Frobenius, en caractéristique finie, Mosc. Math. J. 12 (2012), 497–514.
  • [9] H. Esnault and M. Kerz, A finiteness theorem for Galois representations of function fields over finite fields (after Deligne), Acta Math. Vietnam. 37 (2012), 531–562.
  • [10] E. Fouvry, Autour du théorème de Bombieri-Vinogradov, Acta Math. 152 (1984), 219–244.
  • [11] E. Fouvry, Sur le problème des diviseurs de Titchmarsh, J. Reine Angew. Math. 357 (1985), 51–76.
  • [12] E. Fouvry, E. Kowalski, and Ph. Michel, Algebraic twists of modular forms and Hecke orbits, preprint, arXiv:1207.0617v4 [math.NT].
  • [13] E. Fouvry, E. Kowalski, and Ph. Michel, Counting sheaves using spherical codes, Math. Res. Lett. 20 (2013), 305–323.
  • [14] E. Fouvry and Ph. Michel, Sur certaines sommes d’exponentielles sur les nombres premiers, Ann. Sci. Éc. Norm. Supér. (4) 31 (1998), 93–130.
  • [15] E. Fouvry and Ph. Michel, Sommes de modules de sommes d’exponentielles, Pacific J. Math. 209 (2003), 261–288.
  • [16] E. Fouvry and Ph. Michel, Sur le changement de signe des sommes de Kloosterman, Ann. of Math. (2) 165 (2007), 675–715.
  • [17] E. Fouvry and I. Shparlinski, On a ternary quadratic form over primes, Acta Arith. 150 (2011), 285–314.
  • [18] J. B. Friedlander, K. Gong, and I. Shparlinski, Character sums over shifted primes (in Russian), Mat. Zametki 88, no. 4 (2010), 605–619; English translation in Math. Notes 88, no. 3-4 (2010), 585–598.
  • [19] J. B. Friedlander and H. Iwaniec, Incomplete Kloosterman sums and a divisor problem, with an appendix by B. J. Birch and E. Bombieri, Ann. of Math. (2) 121 (1985), 319–350.
  • [20] B. Green, On (not) computing the Möbius function using bounded depth circuits, Combin. Probab. Comput. 21 (2012), 942–951.
  • [21] G. Harman, Trigonometric sums over primes, I, Mathematika 28 (1981), 249–254.
  • [22] D. R. Heath-Brown, Prime numbers in short intervals and a generalized Vaughan identity, Canad. J. Math. 34 (1982), 1365–1377.
  • [23] J. Heinloth, B.-C. Ngô, and Z. Yun, Kloosterman sheaves for reductive groups, Ann. of Math. (2) 177 (2013), 241–310.
  • [24] L. K. Hua, Additive Theory of Prime Numbers, Transl. Math. Monogr. 13, Amer. Math. Soc., Providence, 1965.
  • [25] H. Iwaniec, Introduction to the Spectral Theory of Automorphic Forms, Bibl. Rev. Mat. Iberoamericana, Rev. Mat. Iberoam., Madrid, 1995.
  • [26] H. Iwaniec and E. Kowalski, Analytic Number Theory, Amer. Math. Soc. Colloq. Publ. 53, Amer. Math. Soc., Providence, 2004.
  • [27] H. Iwaniec, W. Luo, and P. Sarnak, Low lying zeros of families of L-functions, Publ. Math. Inst. Hautes Études Sci. 91 (2000), 55–131.
  • [28] A. A. Karatsuba, Sums of characters with prime numbers, Izv. Akad. Nauk SSSR Ser. Mat. 34 (1970), 299–321.
  • [29] A. A. Karatsuba, Sums of Legendre symbols of quadratic polynomials with prime numbers (in Russian), Izv. Akad. Nauk SSSR Ser. Mat. 42, no. 2 (1978), 315–324, 470; English translation in Math. USSR-Izv. 12, no. 2 (1978), 299–308.
  • [30] A. A. Karatsuba, Distribution of pairs of residues and nonresidues of special form (in Russian), Izv. Akad. Nauk SSSR Ser. Mat. 51, no. 5 (1987), 994–1009, 1117–1118; English translation in Math. USSR-Izv. 31, no. 2 (1988), 307–323.
  • [31] N. M. Katz, Gauss Sums, Kloosterman Sums, and Monodromy Groups, Ann. of Math. Stud. 116, Princeton Univ. Press, Princeton, 1988.
  • [32] N. M. Katz, Rigid Local Systems, Ann. of Math. Stud. 139, Princeton Univ. Press, Princeton, 1996.
  • [33] K. Matomäki, A note on signs of Kloosterman sums, Bull. Soc. Math. France 139 (2011), 287–295.
  • [34] Ph. Michel, Autour de la conjecture de Sato-Tate pour les sommes de Kloosterman, I, Invent. Math. 121 (1995), 61–78.
  • [35] Ph. Michel, Minorations de sommes d’exponentielles, Duke Math. J. 95 (1998), 227–240.
  • [36] Ph. Michel, Autour des conjectures de Sato-Tate, Ph.D. dissertation, Université de Paris-Sud, Paris, France, 1995.
  • [37] H. L. Montgomery, Topics in Multiplicative Number Theory, Lecture Notes in Math. 227, Springer, Berlin, 1971.
  • [38] N. J. E. Pitt, On an analogue of Titchmarsh’s divisor problem for holomorphic cusp forms, J. Amer. Math. Soc. 26 (2013), 735–776.
  • [39] P. Sarnak, Mobius randomness and dynamics, Not. S. Afr. Math. Soc. 43 (2012), 89–97.
  • [40] J. Sivak-Fischler, Crible étrange et sommes de Kloosterman, Acta Arith. 128 (2007), 69–100.
  • [41] J. Sivak-Fischler, Crible asymptotique et sommes de Kloosterman, Bull. Soc. Math. France 137 (2009), 1–62.
  • [42] Z. Yun, Examples of Kloosterman sheaves, in preparation.